Celebrex (Celecoxib) is used to reduce pain, inflammation, and stiffness caused by osteoarthritis, rheumatoid arthritis, and ankylosing spondylitis. Celecoxib is also used to reduce the number of adenomatous colorectal polyps in familial adenomatous polyposis (FAP), to treat acute pain, and to treat pain associated with menstruation.
Celecoxib is a non-steroidal anti-inflammatory drug (NSAID) that represents a huge breakthrough in the treatment of pain, inflammation, and stiffness of arthritis.
Celebrex was first approved for use in the United States in 1999 to treat the pain associated with osteoarthritis, rheumatoid arthritis, primary dysmenorrhea, and other chronic pain conditions. Celebrex has been linked to several gastrointestinal disorders and a number of deaths. The most serious risks include suffering a heart attack, stroke or blood clots.
In light of recent clinical trial findings, the FDA has criticized Pfizer for downplaying potential Celebrex side effects while exaggerating the drugs benefits. In January 2005, the FDA wrote a letter to Pfizer requesting that they halt all mass media advertising of Celebrex. Pfizer had already pulled all Celebrex ads the month before in anticipation of this request. The FDA has also suggested that doctors consider prescribing alternatives to Celebrex in order to protect patients from cardiovascular dangers.
Most Common Medical Uses
Celebrex is a nonsteroidal anti-inflammatory drug (NSAID) known as a COX-2 inhibitor commonly used to relieve the symptoms of osteoarthritis and rheumatoid arthritis in adults. It may also be used to treat other conditions as determined by your doctor
How to Take This Medication
This medicine may be taken on an empty stomach or with food. The usual dose for osteoarthritis is Celebrex 200 mg daily or 100 mg twice daily. Some patients with rheumatoid arthritis may benefit from dosage of 200 mg twice daily. The maximum daily dose should not exceed 200 mg twice daily. Ask your doctor, nurse, or pharmacist any questions you may have about this medicine.
Since the FDA’s approval of Celebrex in 1999, Celebrex side effects were reported, accounting for 10 deaths and 11 instances of gastrointestinal hemorrhages. The most serious Celebrex side effect that patients who have been taking the drug have to fear is the increased risk of suffering a heart attack, stroke or blood clots.
Stop taking Celebrex if you experience the following symptoms:
- Allergic reactions, such as breathing difficulties, swelling of the throat, lips and tongue
- Abdominal pain, discomfort
- Bloody, black or tarry stools
- Skin rashes
- Yellowing of the eyes or skin
- Flu-like symptoms
- Nausea, heartburn
- Abnormal bruising, bleeding
In addition to cardiovascular complications, Celebrex risks also include ulcer development and severe allergic reaction in patients with an allergy to aspirin, other NSAIDs, and sulfa drugs. If you are currently taking Celebrex and are concerned about Celebrex side effects you should speak with your doctor before making any changes to your treatment.
If you have taken this prescription drug and have suffered any of these severe Celebrex side effects, please contact us today to get in touch with attorneys who are experienced and can give you more information on Celebrex side effects and the current litigation.
Do not take Celebrex if you have had a severe allergic reaction to aspirin or any medicine containing aspirin or to a nonsteroidal anti-inflammatory drug (such as Feldene, Motrin, Naprosyn, Clinoril). Do not take Celebrexif you have had a severe allergic reaction to a sulfonamide antibiotic (Septra DS, Bactrim DS, Gantrisin). A severe reaction includes a severe rash, hives, breathing difficulties, or dizziness. If you have a question about whether you are allergic to this medicine, contact your doctor or pharmacist. If you experience difficulty breathing; tightness of chest; swelling of eyelids, face, or lips; or if you develop a rash or hives, contact your doctor and discontinue this medicine unless your doctor instructs you otherwise. Celebrex may cause stomach bleeding, therefore, do not exceed the recommended dose or take this medicine for longer than prescribed without checking with your doctor. If you drink alcohol on a daily basis, do not take this medicine without first discussing it with your doctor. Alcohol use combined with this medicine may increase your risk for stomach bleeding.
Tell your doctor if you are taking any medicines that contain aspirin, ibuprofen, naproxen, or ketoprofen. Before you begin taking any new medicine, either prescription or over-the-counter, check with your doctor or pharmacist
If you miss a dose, skip the missed dose and resume your usual dosing schedule. Do not take two doses at once.
Store this medicine at room temperature between 59 and 86 degrees F (15 and 30 degrees C) in a tightly-closed container, away from heat and light. Keep this and all medications out of the reach of children.